Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Wilmington, NC

March 31, 2002Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 31, 2002, 12:37 PM EST for Marlboro County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2002, 12:37 PM EST (17:37 UTC)
Expired
Mar 31, 2002, 1:15 PM EST
In force
38 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marlboro County, SC

What was reported inside it

TimeReportWhereRemark
Mar 31, 12:42 PM ESTHail 1.5Bennettsville, SCSpotter reported pea to ping pong ball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 311737
SVRILM
SCC069-311815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1237 PM EST SUN MAR 31 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 115 PM EST

* AT 1235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR
  MCCOLL...OR ABOUT 6 MILES EAST OF BENNETTSVILLE...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MCCOLL AT 1240 PM

STAY AWAY FROM DOORS AND WINDOWS. SEEK SHELTER UNTIL THE STORM HAS 
PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN WILMINGTON NC.

.END

$$

SRP

LAT...LON 3464 7971 3442 7960 3462 7946 3475 7961

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:00 AM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Mar 31, 10:00 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EST SUN MAR 31 2002

MAIN CONCERN FOR LATER TODAY IS THE PROSPECT FOR SVR WX...AND THE
LACK OF SATELLITE IMAGERY IS NOT HELPING MATTERS. MORNING SOUNDINGS
ALREADY SHOW DECENT INSTABILITY...ESP AT CHS. PER 12Z CHS NSHARP
CALCS THE CAPE IS AROUND 1500 J KG-1...THE LI IS -6 C AND THE H7-H5
LAPSE RATES ARE 7.2 C KM-1. ALSO THERE IS VERY LITTLE IN THE WAY OF
INHIBITION/CAPPING AND W/ HOLE IN THE CLOUDS MANY AREAS WILL
DESTABILIZE FURTHER UNDER THE LATE MARCH SUNSHINE. WE ALREADY HAVE
AN SPS ISSUED...AND PLAN ON ISSUING A FOLLOW UP STATEMENT AROUND
NOON. THE FRONT CURRENTLY STRETCHES NEAR AN MQI-GSB-AVL LINE...AND
STILL SHOWS SOME PRES RISES ACROSS NE NC/SE VA. AS LOW PRES MOVES NE
ALONG THE MTNS THE FRONT SHOULD GIVE UP SOME GROUND LATER TODAY. THE
UPPER LOW HAS OPENED UP SINCE YDAY...AND IS MOVING ACROSS THE LOWER
MS VALLEY. THIS FEATURE WILL PROVIDE UPPER DIVERGENCE...FOCUS UVVS
...AND INFUSE DEEPER MSTR ACROSS THE REGION LATER TODAY AND TONIGHT.
ANOTHER POSSIBLE TRIGGER TODAY WILL BE A RESULTANT-TYPE SEA BREEZE
FRONT THAT WILL HUG THE NE SC COAST AND EXTEND INTO COLUMBUS AND WRN
BRUNSWICK COUNTIES. ANOTHER ONE WOULD PROGRESS INLAND TO EASTERN
BRUNSWICK COUNTY AND EXTEND NORTH INTO PENDER COUNTY.

WILL NEED TO MAKE SOME CHANGES TO THE ZFP. TEMPS ALREADY NEAR OR
ABOVE FORECAST MAX TEMPS FOR TODAY. WILL INCLUDE MENTION OF SVR TSRA
IN THE ZNS.

CWF: WILL CUT BACK ON THE INITIAL CONDITIONS...THOUGH SHOULD SEE
BETTER MIXING CLOSE TO THE COAST...AND CLOSER TO THE GULF STREAM.
EDISTO BUOY WIND SPEEDS ARE LESS THAN 10 KTS W/ 3-4 FT SEAS ATTM...
WHILE FRYING PAN IS CLOSER TO 20 KTS W/ 5 FT SEAS...PRIMARILY
ATTRIBUTED TO SWELL. SPEEDS WILL CONTINUE TO INCREASE ACROSS THE
WATERS LATER TODAY...AND ESPECIALLY TONIGHT. WILL KEEP SMALL CRAFT
ADVISORY GOING.

PRELIMINARY NUMBERS...
FCSTID = 29
ILM   79  58  73  45 /  50  100  10   0
LBT   77  54  69  41 /  70  100   0   0
FLO   79  56  70  44 /  70  100   0   0
MYR   76  59  72  47 /  50  100  10   0

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO N LITTLE RIVER INLET.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PFAFF

In the hours before

Special weather statement, Mar 31, 11:25 AM EST, 1 hour 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-010600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1125 AM EST SUN MAR 31 2002

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY MORNING.

A FRONT WILL REMAIN DRAPED NORTH AND WEST OF THE AREA THIS AFTERNOON
AND THIS EVENING. THIS WILL SUPPORT HIGH DEWPOINTS ACROSS THE
AREA...AND ALLOW THE AIRMASS TO BECOME VERY UNSTABLE DUE TO GOOD
HEATING DURING THE AFTERNOON. MEANWHILE...AN UPPER LEVEL DISTURBANCE
AND ITS ASSOCIATED SURFACE LOW WILL MOVE NORTHEAST ALONG THE
FRONT...AND CROSS THE REGION LATER THIS AFTERNOON AND TONIGHT.

AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR
LATER THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 60 MPH ALONG
WITH LARGE HAIL. THE THUNDERSTORMS MAY ALSO PRODUCE HEAVY DOWNPOURS
CONDUCIVE TO LOCALIZED FLOODING IN THE NORMALLY PRONE LOCATIONS.

SKYWARN SPOTTERS AND EMERGENCY MANAGERS ARE ADVISED TO CLOSELY
MONITOR WEATHER CONDITIONS THROUGH TONIGHT SINCE NETWORK ACTIVATION
MAY BE REQUIRED. RESIDENTS ACROSS SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA SHOULD BE ALERT FOR POSSIBLE WATCHES OR
WARNINGS ISSUED THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:24 PM ESTSevere Thunderstorm WarningILMDarlington, Florence66 min
Mar 31, 2:43 PM ESTSevere Thunderstorm WarningILMMarlboro62 min
Mar 31, 2:55 PM ESTSevere Thunderstorm WarningILMDillon65 min
Mar 31, 3:05 PM ESTSevere Thunderstorm WarningILMFlorence55 min
Mar 31, 3:29 PM ESTSevere Thunderstorm WarningILMDarlington61 min
Mar 31, 3:58 PM ESTSevere Thunderstorm WarningILMDillon62 min
Mar 31, 4:00 PM ESTSevere Thunderstorm WarningILMFlorence60 min
Mar 31, 4:25 PM ESTSevere Thunderstorm WarningILMMarion65 min
Mar 31, 6:29 PM ESTSevere Thunderstorm WarningILMFlorence61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.